South Dakota, 2018

Winter Weather in South Dakota, February 8 to 9, 2018

February 8 to 9, 2018 · NWS FSD · 22 events in 22 counties and zones

Another in a series of Alberta clipper systems moving across the plains left behind a swath of light to moderate snow accumulations across southeast South Dakota. Much of the area received from 3 to 6 inches snowfall, while wind chills dropped below zero by the end of the time of snowfall.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Another in a series of Alberta clipper systems moving across the plains left behind a swath of light to moderate snow accumulations across southeast South Dakota. Much of the area received from 3 to 6 inches snowfall, while wind chills dropped below zero by the end of the time of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 8, 5:28 AM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 8, 5:28 AM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
528 AM CST Thu Feb 8 2018

.SHORT TERM...(Today and Tonight)
Issued at 338 AM CST Thu Feb 8 2018

The forecast remains on track for a band of 2 to 5 inches of snow
across much of the forecast area Thursday. Guidance is in relatively
good agreement when it comes to the evolution and dynamics of the
snow event, focusing snow production on the 850-700mb front that
will push into the region early Thursday morning before QG forcing
arrives from the west later in the day to really kick things into
gear. The GFS took a jog to the south with the 00z run but the NAM
and EC remain to the north. Thus, haven't really moved the band of
highest snow all that much compared to the last forecast package.
Even with the main snowfall coming from a mesoscale band, to the
north of I-90 forcing will linger around 700mb after 00z and much of
the column will be in the dendritic growth zone, so will likely
still get a couple inches of fluffy snow despite the best moisture
remaining along and south of Interstate 90. This should spare us
from another sharp northern cutoff in a season that has had a few
already. We may have the opposite problem - a couple spots could
overperform the forecast, especially along a Mitchell - Spencer IA
axis. The final uncertainty in the forecast is the Highway 20
corridor and Sioux City with the NAM continuing to suggest a
secondary band focused on the 850mb front could form late Thursday
night. Due to the NAMs issues with low level moisture, will need to
see this in other guidance before this can be confidently entered
into the forecast. Few precipitation type issues and nearly all
will fall as snow. Our far southern zones along Highway 20 could
receive a bit of freezing rain before the column moistens to a
deep enough level for complete ice introduction.

Decent pressure gradient sets up across the region Thursday night,
so have nudged up winds and wind gusts accordingly. Could get some
patchy blowing snow, particularly in northwest Iowa where gusts may
exceed 20 knots.

.LONG TERM...(Friday through Wednesday)
Issued at 338 AM CST Thu Feb 8 2018

Main focus of the forecast was the near term with the impending
snow. Taking a quick look at the long term, the extended periods
look mostly uneventful. Broad agreement among guidance for a wave
passage sometime around Tuesday but there doesn't appear to be
enough moisture to warrant even a mention of precipitation at this
time. Before this happens, Sunday and Monday look like our best
shots at getting to freezing in some time. This will however be
difficult with relatively fresh snow on the ground.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 524 AM CST Thu Feb 8 2018

Band of snow will develop late this morning and spread east
through the afternoon and evening hours. Snow will result in low
MVFR to IFR visibilities at times. Snow is expected to decrease in
intensity after 06Z. At that point, winds will increase creating
the potential for blowing snow, especially across northwest Iowa
including the KSUX terminal.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from noon today to 3 AM CST Friday for
     SDZ054>056-060>062-065>071.

     Winter Weather Advisory from 9 AM this morning to midnight CST
     tonight for SDZ038-052-053-057>059-063-064.

MN...Winter Weather Advisory from noon today to 3 AM CST Friday for
     MNZ097-098.

     Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
     Friday for MNZ080-081-089-090.

IA...Winter Weather Advisory from noon today to 3 AM CST Friday for
     IAZ001.

     Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
     Friday for IAZ002-003-012>014-020>022-031-032.

NE...None.
&&

SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...BT
Hazardous weather outlook, Feb 8, 4:47 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
447 AM CST Thu Feb 8 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
SDZ038-052>071-091100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
447 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, central South Dakota,
east central South Dakota, south central South Dakota, and
southeast South Dakota.

.DAY ONE...Today and Tonight

A band of snow will spread across the area this afternoon and
continue into tonight. A broad three to four inches of snow can be
expected, with isolated amounts up to five inches. A winter
weather advisory is in effect for the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Patchy blowing snow will be possible across northwest Iowa on
Friday morning.

Wind chill values will fall to 20 to 25 degrees below zero Friday
night along and north of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

NEZ013-014-SDZ050-091100-
Dixon-Dakota-Gregory-
447 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska and south central South Dakota.

.DAY ONE...Today and Tonight

Light snow will develop mid day and continue into tonight. Two to
three inches of snow are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No significant weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

MNZ071-072-SDZ039-040-091100-
Lincoln MN-Lyon MN-Kingsbury-Brookings-
447 AM CST Thu Feb 8 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

Light snow will develop mid day and continue into tonight. Two to
three inches of snow are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Wind chill values will fall to 20 to 25 degrees below zero Friday
night along and north of Interstate 90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, though snow reports are
appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter weather. Local standard time, as filed.

Winter Weather, Aurora

When
February 8, 8:00 AM CST to 11:00 PM CST
Where
Aurora forecast zone
Reported by
COOP Observer
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.

Winter Weather, Brule

When
February 8, 8:00 AM CST to 11:00 PM CST
Where
Brule forecast zone
Reported by
CoCoRaHS
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.

Winter Weather, Gregory

When
February 8, 8:00 AM CST to 11:00 PM CST
Where
Gregory forecast zone
Reported by
CoCoRaHS
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.

Winter Weather, Charles Mix

When
February 8, 8:00 AM CST to 11:00 PM CST
Where
Charles Mix forecast zone
Reported by
COOP Observer
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.

Winter Weather, Douglas

When
February 8, 8:00 AM CST to 11:00 PM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.

Winter Weather, Bon Homme

When
February 8, 8:00 AM CST to 11:00 PM CST
Where
Bon Homme forecast zone
Reported by
COOP Observer
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.

Winter Weather, Yankton

When
February 8, 8:00 AM CST to 11:00 PM CST
Where
Yankton forecast zone
Reported by
COOP Observer
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.2 inches near Pukwana, 5.0 inches near Wagner and 10 miles west of Dimock, 4.5 inches 9 miles north of Gregory, 4.0 inches at White Lake, 3.0 inches at Yankton and 2.8 inches at Tyndall.

Winter Weather, Jerauld

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Jerauld forecast zone
Reported by
COOP Observer
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Beadle

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Beadle forecast zone
Reported by
Official NWS Observations
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Sanborn

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Sanborn forecast zone
Reported by
COOP Observer
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Davison

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Davison forecast zone
Reported by
COOP Observer
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Miner

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Miner forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Lake

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Lake forecast zone
Reported by
COOP Observer
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Moody

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Moody forecast zone
Reported by
COOP Observer
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Hanson

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Hanson forecast zone
Reported by
COOP Observer
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, McCook

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
McCook forecast zone
Reported by
COOP Observer
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Minnehaha

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Minnehaha forecast zone
Reported by
COOP Observer
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Hutchinson

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Hutchinson forecast zone
Reported by
COOP Observer
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Turner

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Turner forecast zone
Reported by
COOP Observer
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Lincoln

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Clay

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

Winter Weather, Union

When
February 8, 11:00 AM CST to February 9, 12:00 AM CST
Where
Union forecast zone
Reported by
CoCoRaHS
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Visibility dropped to less than a mile at times, producing hazardous travel conditions with snowfall totaling as much as 5.0 inches at Canton, 4.8 inches near Hurley, 4.6 inches near Hartford, 4.2 inches at Mitchell, 4.0 inches at Wessington Springs, Bridgewater, Wall Lake, 5 miles NE of Salem and 4 miles NNE of Forestburg, 3.0 inches at Howard, 2.8 inches at Huron, 2.2 inches at Flandreau and 2 inches at Alexandria.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741351, 741352, 741353, 741354, 741355, 741356, 741357, 741358, 741359, 741360, 741361, 741362, 741363, 741364, 741365, 741366, 741367, 741368, 741369, 741370, 741371, 741372.